Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 21, 2004, 1:48 PM MDT for Johnson County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 1:48 PM MDT (19:48 UTC)
- Expired
- May 21, 2004, 2:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 183 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 211948 CCA SVRRIW WYC019-212030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED MOVEMENT NATIONAL WEATHER SERVICE RIVERTON WY 146 PM MDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 230 PM MDT * AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF I25 EXIT 280...OR ABOUT 28 MILES SOUTH OF BUFFALO...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... I25 EXIT 280 AROUND 200 PM MDT I90 EXIT 77 AROUND 215 PM MDT I90 EXIT 88 AROUND 220 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4399 10705 4384 10692 4397 10611 4444 10613 $$ T. BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:17 AM MDT, 11 hours 31 minutes earlier.
Area forecast discussion, May 21, 2:17 AM MDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 217 AM MDT FRI MAY 21 2004 .TODAY THROUGH SUNDAY NIGHT... ADDED PATCHY FOG TO THE CENTRAL BASINS AND MUCH OF NATRONA COUNTY FOR THIS MORNING AS RHS CLOSE TO 100 IN THESE AREAS WHERE ALMOST 1/2 OF AN INCH OF RAINFALL OCCURRED LATE FRIDAY IN SOME OF THESE AREAS. DE-STABILIZATION OF THE AIRMASS WILL CONTINUE THROUGH TODAY WITH LIFTED INDICES DROPPING TO NEAR MINUS 5. SCT POPS STILL LOOK GOOD FOR SHOWERS AND AFTERNOON THUNDERSTORMS TODAY. BEST INSTABILITY WILL LINGER IN JOHNSON COUNTY TONIGHT. EVEN THOUGH SOME STABILIZING OF THE ATMOSPHERE MAY TAKE PLACE INITIALLY AFTER THIS WEAK FRONT MOVES SOUTH THROUGH THERE TODAY...OUTFLOW BOUNDARIES SHOULD KEEP THINGS GOING THERE WELL INTO THE EVENING. EXPANDED AREA OF SCT POPS FOR SATURDAY AS WELL WITH SURFACE UPSLOPE FLOW DRAWING IN MORE LOW LEVEL MOISTURE EAST OF THE DIVIDE. TROUGH OFF THE PACIFIC COAST TO APPROACH THE AREA SUNDAY. WV LOOP SUGGESTS THE ETA WOULD BE THE BEST SOLUTION AS OPPOSED TO THE GFS SOLUTION WHICH DIGS THE TROUGH A LITTLE MORE. AS THIS TROUGH APPROACHES...STRONG COLD AIR ADVECTION WILL TAKE PLACE AT H7 ALONG WITH JET DYNAMICS FROM 95 KT JET MAX AS WELL AS GOOD SURFACE CONVERGENCE FROM FAIRLY SIGNIFICANT SURFACE BOUNDARY. FOR THESE REASONS HAVE INCREASED POPS TO LIKELY IN NORTHWEST...INCREASED POPS EVERYWHERE ELSE BUT KEPT POPS RELATIVELY LOW IN THE SOUTH FOR TSRA. WINDS SHOULD INCREASE SUNDAY...ESPECIALLY IN THE SOUTHERN WIND CORRIDOR WHERE THE RIGHT FRONT QUAD OF THE 95 KNOT JET MAX JET WILL PROVIDE SUBSIDENCE EARLY IN THE DAY COINCIDENT WITH WESTERLY H7 WINDS OF 45KTS. .MONDAY THROUGH FRIDAY... COLD UPPER TROUGH REMAINS OVER NORTH MONDAY. JET AXIS ON BACK SIDE OF THROUGH MOVES ACROSS TUESDAY...BRINGING IN ANTICYCLONIC FLOW AND WARMER AIR. MODELS IN FAIR AGREEMENT KEEPING SEASONABLE TEMPS IN DRY WNW FLOW WEDNESDAY AND THURSDAY. GFS OPENS UP AND BRINGING IN UPPER LOW OFF CALIFORNIA COAST ACROSS AREA FRIDAY AND FRIDAY NIGHT...MORE PROGRESSIVE THAN ECMWF. WILL KEEP LOW POPS ACROSS NORTH MONDAY AND TUESDAY THEN DRY THINGS OUT WITH SLIGHTLY WARMER TEMPERATURES IN BREEZY TO WINDY CONDITIONS WEDNESDAY THROUGH FRIDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && LIPSON/AEM
Hazardous weather outlook, May 21, 5:00 AM MDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT FRI MAY 21 2004 WYZ001>020-022>030-221100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT. SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.. LIPSON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 12:22 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 38 min |
| May 21, 12:55 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 65 min |
| May 21, 1:46 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 44 min |
| May 21, 2:10 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 50 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.